Hail, Allegheny
- When
- March 23, 2:55 PM EST
- Where
- Allegheny County, 0.69 mi N of Option
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.440, -79.980
As a low pressure system tracked along a warm front across Ohio and Pennsylvania severe thunderstorms developed just south of the front in Ohio and progressed eastward. Large hail was reported with many of the storms, with hail up to the size of golf balls reported in both Ohio and Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
As a low pressure system tracked along a warm front across Ohio and Pennsylvania severe thunderstorms developed just south of the front in Ohio and progressed eastward. Large hail was reported with many of the storms, with hail up to the size of golf balls reported in both Ohio and Pennsylvania. A strong supercell thunderstorm produced an EF-2 tornado that crossed through Westmoreland county in Pennsylvania during rush hour. Around 90 homes sustained damage in Westmoreland county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 23, 1:33 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 233 PM EDT WED MAR 23 2011 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA LATE THIS AFTERNOON AND EVENING...BRINGING SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME SEVERE FROM PITTSBURGH SOUTHWARD. HIGH PRESSURE WILL THEN BUILD IN FOR THE END OF THE WEEK...WITH MAINLY DRY BUT MUCH COOLER CONDITIONS. && .NEAR TERM /THROUGH THURSDAY/... A LINE OF SHOWERS AND THUNDERSTORMS IS FORMING IN ADVANCE OF A COLD FRONT ACROSS INDIANA INTO SOUTHWEST OHIO. PER FAVORABLE ENVIRONMENT AND HIGH RESOLUTION MODELS...THIS LINE WILL CONTINUE TO INTENSIFY AND MOVE ACROSS EASTERN OHIO LATER THIS AFTN...AND ACROSS WESTERN PA AROUND EVENING COMMUTE. WITH SIGNIFICANT DEEP LAYER SHEAR INCREASING AS THE FRONTAL BOUNDARY APPROACHES...STRONG TO SEVERE TSTMS WILL LIKELY OCCUR AS THE LINE PASSES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR AREAS FROM PITTSBURGH SOUTHWARD. SHWRS AND TSTMS WILL DECREASE IN COVERAGE THIS EVENING AS THE FRONT EXITS TO THE EAST. COLDER AIR WILL WORK INTO THE AREA...WITH PRECIP CHANGING TO SNOW NORTH TO SOUTH. SOME POCKETS OF SLEET ARE POSSIBLE IN THE CHANGEOVER NORTH OF PIT THIS EVENING. WITH GROUND TEMPERATURES WARM AND THE COVERAGE SCATTERED...ACCUMULATIONS WILL BE MINIMAL...WITH COATING POSSIBLE ALONG THE I-80 CORRIDOR AND THE WV/MD RIDGES. RESIDUAL SNOW SHOWERS WILL DIMINISH BY THURSDAY AFTN AS HIGH PRESSURE BUILDS ACROSS THE AREA. DO THINK CLOUDS WILL PERSIST THROUGH MUCH OF THURSDAY AFTN UNDER NW FLOW/COLD ADVECTION. MUCH COLDER TEMPERATURES WILL PREVAIL...WITH HIGHS MAINLY IN THE 30S. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... MAINLY DRY BUT COLD CONDITIONS WILL PREVAIL UNDER HIGH PRESSURE AND NORTHERLY FLOW THURSDAY NIGHT INTO SATURDAY. A SYSTEM APPROACHING FROM THE SOUTHWEST MAY BRING SCATTERED RAIN/SNOW SHOWERS FROM PIT SOUTH BY LATE SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... A LOW PRESSURE SYSTEM WILL TRACK EAST FROM THE SOUTHERN PLAINS ACROSS THE SOUTHEASTERN STATES SUNDAY. THIS SYSTEM WILL BRING A CHANCE OF RAIN AND SNOW SHOWERS TO THE FORECAST AREA SATURDAY NIGHT INTO SUNDAY. HIGH PRESSURE WILL BRIEFLY REBUILD ON MONDAY WITH ANOTHER SYSTEM TRACKING ACROSS THE SOUTH BY TUESDAY. THIS LOW WILL PROVIDE A CHANCE OF RAIN OR SNOW AGAIN TUESDAY INTO EARLY WEDNESDAY. TEMPERATURES ARE FORECAST TO RANGE BETWEEN 10 AND 15 DEGREES BELOW NORMAL THROUGH THE EXTENDED PERIOD. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... EXPECT WARM FRONT TO PUSH NORTH OF KFKL AND KDUJ BY 21Z WITH IFR CEILINGS QUICKLY LIFTING TO MVFR AS FLOW BECOMES SOUTHWEST IN WARM SECTOR. BROKEN CEILINGS 3000 TO 4000 FEET WILL PREVAIL AT REMAINDER OF TERMINALS AHEAD OF APPROACHING COLD FRONT WHICH WILL CROSS THE REGION EARLY THIS EVENING. LINES OF THUNDERSTORMS WITH A FEW REACHING SEVERE LIMITS WILL CONTINUE TO DEVELOP OVER OHIO AND MOVE RAPIDLY EAST THROUGH 00Z. BRIEF IFR CONDITIONS ARE LIKELY IN STORMS...AND LARGE HAIL AND GUSTS OVER 50KT ARE POSSIBLE OVER SOUTHERN TERMINALS. NORTHWEST FLOW GUSTING TO 25 KT AT TIMES WILL BRING MUCH COLDER AIR INTO THE REGION TONIGHT WITH LEFT OVER SCATTERED RAIN SHOWERS CHANGING OVER TO SNOW BEFORE ENDING. COLD ADVECTION WILL LIKELY MAINTAIN MVFR STRATOCUMULUS OVER MOST TERMINALS LATE TONIGHT THROUGH THURSDAY MORNING...WITH BASES LIFTING ABOVE 3000 FEET BY AFTERNOON. VFR WEATHER IS EXPECTED THURSDAY NIGHT THROUGH SATURDAY UNDER SURFACE RIDGE. THE NEXT LOW PRESSURE SYSTEM WILL TRACK SOUTH OF THE REGION SATURDAY AND SUNDAY WITH SCATTERED RAIN/SNOW SHOWERS AND POSSIBLE RESTRICTIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 116 PM EDT WED MAR 23 2011 OHZ057-068-069-WVZ012-021-241730- MUSKINGUM-NOBLE-MONROE-WETZEL-MARION- 116 PM EDT WED MAR 23 2011 ...TORNADO WATCH 55 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ039>041-048>050-058-059-PAZ020-021-029-031-073>076- WVZ001>004-022-023-041-241730- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-GUERNSEY-BELMONT-BEAVER-ALLEGHENY-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE-OHIO-MARSHALL-MONONGALIA-PRESTON-TUCKER- 116 PM EDT WED MAR 23 2011 ...TORNADO WATCH 55 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013>016-022-023-241730- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- INDIANA- 116 PM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 256 PM EDT WED MAR 23 2011 OHZ039>041-050-WVZ001-232000- CARROLL OH-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-TUSCARAWAS OH- 256 PM EDT WED MAR 23 2011 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... COLUMBIANA...JEFFERSON...TUSCARAWAS...CARROLL AND HANCOCK... AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 5 MILES SOUTH OF MINERAL CITY...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... NEW PHILADELPHIA... MINERAL CITY... SHERRODSVILLE... DELLROY... CARROLLTON... AUGUSTA... MECHANICSTOWN... BERGHOLZ... MILLPORT... SALINEVILLE... HAMMONDSVILLE... TOMLINSON RUN STATE PARK... THESE STORMS WILL PRODUCE HALF INCH HAIL TO THREE QUARTER INCH AND A BRIEF PERIOD OF VERY HEAVY RAIN. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA. && LAT...LON 4080 8061 4054 8053 4043 8143 4060 8148
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT WED MAR 23 2011
MDZ001-PAZ075-076-WVZ021>023-041-232030-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-MARION WV-MONONGALIA
WV-PRESTON WV-TUCKER WV-
336 PM EDT WED MAR 23 2011
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...TUCKER...MARION...PRESTON...MONONGALIA AND
FAYETTE RIDGES...
AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHEAT NECK
TO 18 MILES SOUTHWEST OF BENTONS FERRY...MOVING EAST AT 35 MPH.
PENNY SIZED HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH
THE STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
WINFIELD... WESTOVER... MORGANTOWN...
FAIRMONT... EVERETTVILLE... DELLSLOW...
COLFAX... CHEAT NECK... BENTONS FERRY...
ELLIOTTSVILLE... VALLEY FALLS... NEEL...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
&&
LAT...LON 3904 7979 3909 7979 3913 7985 3922 7982
3930 7992 3944 7992 3944 7997 3938 8007
3941 8023 3981 7980 3976 7940 3972 7939
3970 7893 3941 7914 3920 7947 3919 7947
3922 7932 3919 7929 3911 7934 3897 7949The Pittsburgh radar (KPBZ), 23 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
42 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.
The National Weather Service survey team confirmed a tornado in hempfield township in Westmoreland county. The tornado initially touched down in the Sewickley township area/Rillton section and then moved along route 136 in Hempfield township. There were numerous single family homes damaged in the Rillton area with some having homes having their entire rooves removed. In addition, one home lost an exterior wall. Numerous trees were uprooted in the area as well. Damage was then observed near the Hempfield bus garage with damage to multiple structures. Near this location was when the path width was the largest. Moving farther east, the Hempfield Senior Highschool scoreboard was knocked down and several light posts were snapped. Track and field equipment was displaced several hundred yards from their original locations. Extensive damage was done to the entry way to the football stadium at the high school. In the Fort Allen area, several homes sustained roof damage. One home in the area lost an exterior wall and saw its roofs displaced several hundred yards.
A trained spotter reports numerous trees and power lines down.
A trained spotter reports trees and power lines down.
The public reports trees down in the Rillton area.
A trained spotter reoprts roof damage.
State official reports several trees and power lines down.
The public reports several trees down.
A large section of the roof of a Model Cleaners was removed.
The public reports trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyThe tornado archive for Pennsylvania, 2011Warnings in Pennsylvania, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292812, 292813, 292814, 292815, 292816, 292818, 292819, 292820, 292821, 292822, 292823, 292824, 292825, 292826, 292827, 292828, 292829, 292830, 292990, 292831, 292832, 292833, 292834, 292835, 292836, 292837, 292838, 292839, 292840, 292841, 292842, 292843, 292844, 292845, 292846, 292847, 292848, 292849, 292851, 292852, and more.